North Dakota, 2021

High Wind in North Dakota, August 26, 2021

August 26, 2021 · NWS FGF · 1 event in 1 county or zone

Gusty winds upwards of 60 mph were observed through the mid-morning through early afternoon hours on August 26.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Gusty winds upwards of 60 mph were observed through the mid-morning through early afternoon hours on August 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 8:56 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 26, 8:56 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
956 AM CDT Thu Aug 26 2021

.UPDATE...
Issued at 956 AM CDT Thu Aug 26 2021

Showers and thunderstorms continue to work to the east this
morning, with gusty winds following the heavier showers south of
I-94. A few surface gusts to near 40 mph have been observed in
Sargent County this morning.

UPDATE Issued at 627 AM CDT Thu Aug 26 2021

Showers/thunder continues to propagate eastward as expected. Have
made minor updates to the forecast database over the past few
hours, but general story remains the same. The probability for
severe storms is rapidly diminishing as lightning and radar trends
the strongest activity to the south (along the thermal/MLCAPE
gradient).

WPC did just issue a mesoscale precipitation discussion for heavy
rainfall potential. Although the backing of the low level jet
into the complex is concerning and will lead to rainfall rates 1-2
inches per hour, current radar indicates these rates are rather
isolated and transitory. Still thinking heaviest QPF around an
inch or slightly more makes the most sense given the above radar
analysis.

&&

.SHORT TERM...(Today through Friday night)
Issued at 250 AM CDT Thu Aug 26 2021

The challenge this forecast period will be how to message within
this lower predictability type weather pattern. Main concern will
be shower/thunder chances. The SPC day 1 convective outlook
brushes parts of southeast North Dakota with a marginal risk for
severe storms, and this will be the other concern.

General zonal flow aloft will become more southwest at some point
on Friday as a strong upper wave propagates across Canada.
Ensemble guidance in agreement with this overall synoptic
pattern. This is good news, but as they say the devil is in the
details and that is where the uncertainty starts to creep in.
Much of the uncertainty with this pattern is timing the parade of
weak upper level waves and/or jet streaks. One such example is the
current (07z) elevated showers across northeast North Dakota into
northwest Minnesota, likely associated with an upper jet streak
and weak elevated instability.

For today, what we think is a higher predictable event (based on
agreement of various CAMS and the NBM) is the complex becoming
organized across southwest North Dakota. This complex is being
initiated at the nose of a low level jet within a
thermal/instability gradient. This thermal/instability gradient is
expected to advect northward through the morning hours, which
would track this complex eastward and into the forecast area this
morning, exiting early afternoon. Regarding severe chances, more
favorable south of the region, but this depends on how far
northward the deeper instability can advect by the time the
complex arrives. Thinking the chances for the favorable severe
wind environment to advect far enough northward to make SE ND a
severe concern is relatively low (10-30%). However, will monitor
the mesoscale environment through the night and provide updates to
this likelihood. NBM PQPF indicates around an 80% chance for >
0.25 inches QPF, and around a 40% chance for > 1 inch QPF across
SE ND/WC MN, with rainfall amounts lowering to the north.
Generally, expect some sort of rainfall along and south of highway
2, with higher amounts to the south by this evening.

For tonight into Friday, showers remain possible. Forcing during
this period will be much weaker and deeper instability will remain
south of the region, which ensembles agree upon. There should be
subsidence behind the complex that moves through the region today,
so expect some sort of lull this evening into tonight. Otherwise,
given that the upper flow will gradually transition to more
southwest flow aloft, this sets the stage for lower level moisture
to start advecting northward and any weak upper wave/jet streak
would provide forcing for showers. Thus, the main message for
this period will be rounds of showers (isold thunder) with impacts
minimal.

.LONG TERM...(Saturday through Wednesday)
Issued at 250 AM CDT Thu Aug 26 2021

Overview...

Showers and thunderstorms will be possible early Saturday as a cold
front moves into the area. Then, scattered strong to severe storms
will be possible during the afternoon and evening hours on Saturday
from the Red River Valley eastward. This will provide the main
opportunity for impactful weather across the long term period.
Otherwise, near to slightly above normal temperatures are
anticipated with some potential for a return to more active weather
by midweek next week.

Saturday...

An upper trough is progged to traverse the northern Plains on
Saturday and bring with it the chance for showers and thunderstorms.
An attendant surface cold front is expected to accompany this upper
level feature and will be a primary foci for shower and thunderstorm
development on Saturday. While ensemble guidance is keying in on the
overall solution of a crashing cold front with strong upper level
support, there are still significant question marks about the
location and timing of this system. A more progressive track of the
upper low would still bring showers and thunderstorms to the area
early Saturday, but would limit the overall severe potential later
in the day. In contrast, a less progressive track would see
increasing severe potential during the Saturday afternoon/evening
period. As a result, there is still a wide range of outcomes
possible with this system. That being said, current consensus is
confident in the solution of showers and thunderstorms moving across
eastern North Dakota early Saturday with the progressing cold front.
The biggest discrepancies then lie with the potential for
afternoon/evening convection and where it will occur. Ahead of the
front, modest return flow is anticipated and appreciable moisture
return would lead to increased instability. In conjunction with good
upper level support with the upper trough in the area, organized
convection along the cold front would be likely. However, due to
overall ensemble spread, confidence is still wavering on the
location and timing for this event.

Sunday through Wednesday...

A transient period of ridging aloft is then expected moving into the
latter half of the weekend and into early next week. Cluster
analysis is in generally good agreement on this feature, although a
few outliers do hint at a weaker ridge and more zonal flow aloft
which would keep things just a touch cooler. Overall though, current
consensus is indicating that this will help to usher in quieter
weather and a gradual warming trend as well. By midweek, however,
cluster analysis and general ensemble guidance alike are beginning
to catch on to another upper trough digging in over the Pacific NW.
This would effectively induce southwesterly flow aloft over the
northern Plains and once again bring the opportunity for periodic
shortwaves and increasing rain chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Aug 26 2021

Showers will affect much of the region this morning, ending from
west to east by early afternoon. Showers will be heavier and more
intense at KFAR compared to northern sites. Lightning has been
limited thus far. KFAR will likely have a bit of
thunder/lightning. After these showers move through anticipate a
lull in precipitation, with chances again increasing on Friday,
along with at least MVFR cigs by Friday morning. Winds may be a
bit gusty at times this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Lynch
SHORT TERM...TG
LONG TERM...Rick
AVIATION...TG
Hazardous weather outlook, Aug 26, 5:30 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
630 AM CDT Thu Aug 26 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
630 AM CDT Thu Aug 26 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. The probability for
severe storms is very low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered severe storms are possible on Saturday ahead
of a cold front. At this time it appears the best threat for
severe storms will be across west central Minnesota. If the cold
front is slower than currently expected, the severe threat area
would expand northward and westward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Richland

When
August 26, 10:08 AM CST to 10:13 AM CST
Where
Richland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Peak wind of 58 mph was measured at an NDAWN station at the 10-meter height.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982817.